Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

August 5, 2016Tallapoosa County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 5, 2016, 7:14 PM CDT for Tallapoosa County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 7:14 PM CDT (00:14 UTC)
Expired
Aug 5, 2016, 7:45 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL

County Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 44 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WWUS84 KBMX 060014
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 PM CDT FRI AUG 5 2016
 
ALZ037-060045-
TALLAPOOSA AL-
714 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TALLAPOOSA COUNTY
UNTIL 745 PM CDT...

AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRAMMEL CROSSROADS...OR 11 MILES NORTH OF CAMP HILL...MOVING SOUTH AT
10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
TALLAPOOSA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3284 8572 3301 8563 3301 8559 3286 8559
TIME...MOT...LOC 0014Z 015DEG 8KT 3296 8562 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:37 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 5, 6:37 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
637 PM CDT FRI AUG 5 2016

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

Lots of scattered convection out there this afternoon, with storms
capable of producing gusty winds with some dry air aloft in the
12z KBMX sounding from this morning. We've expanded the Heat
Advisory farther eastward with observations coming in of dewpoints
well up into the middle 70s and temperatures in the mid 90s. The
dewpoint has not mixed out at all this afternoon, and it's
downright oppressive for most locations, except if you happen to
be underneath a cooling thunderstorm. Convection will be
diurnally driven once again, and diminish in coverage through this
evening.

The weather pattern across the southeast will be primarily driven
by the upper ridge off to our west over the next few days.
Northerly to northwesterly flow at 500mb will continue, with
upper level shortwave impulses expected to move southward through
Central Alabama. The NAM is presenting multiple disturbances moving
into Alabama Saturday morning, while the GFS is showing an MCS
moving in Saturday Evening. As is always the case with this type
of setup, we'll likely have good coverage of showers and storms,
but confidence in what time disturbances arrive and placement of
storms remain in question. High chance PoPs will remain in the
forecast at this time for Saturday, but we'll be monitoring
conditions upstream for any organized convective activity.

We may need to issue another Heat Advisory for Saturday Afternoon,
depending on convective trends. If we can get enough heating
before more widespread storms develop, we'll likely reach criteria
across our western and southern counties once again.

A surface front will push southward into the Tennessee Valley
during the day on Sunday. Relatively drier air could push
southward to limit convection a bit across our northern counties,
but scattered to numerous storms will remain possible elsewhere
across Central Alabama. Looking into next week, guidance trends
continue to point toward the low pressure system across the Big
Bend of Florida moving west or northwest with time. This will be
in response to the building upper ridge over the western Atlantic.
We could be looking at a prolonged period of unsettled weather,
which will certainly mean a break from the heat that we're
currently experiencing. The latest run of the ECMWF has the
system very slowly moving northwest and much stronger than the
GFS. Therefore, confidence in the amount of rainfall that we may
see is low right now. However, numerous to widespread showers and
storms with highs in the 80s are likely as we look forward from
Tuesday perhaps all the way through the end of next week.
Hopefully with better guidance agreement over the next few days,
and depending on the strength of the system, we can better
determine where areas of heavy rainfall may set up across our CWA.
We could certainly use some beneficial rainfall, and hopefully
we'll be able to improve our current drought conditions before all
is said and done.

56/GDG

&&

.AVIATION...
00Z TAF Discussion.

Short-term concern will be prevailing VCTS for TCL until 01Z at
latest. Expect convective activity to gradually diminish after
sunset. Overnight look for VFR conditions to prevail followed by
some expected drops in CIG's at ASN/ANB/TCL/TOI/MGM along with VIS
to 5SM at TOI toward 10Z Saturday. CIG's and VIS will recover
after sunrise with VFR conditions. Expect TSRA risk to begin
around 18Z at northern sites, shifting south with time to MGM/TOI
around 20Z.

05

&&

.FIRE WEATHER...

Generally scattered showers and thunderstorms are expected through
the weekend with highs in the lower to middle 90s. Surface winds
will be less than 10 mph. Since surface dew points are high, there
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  93  74  92  72 /  20  50  50  40  20
Anniston    72  93  76  92  73 /  20  40  40  50  20
Birmingham  76  94  76  93  75 /  20  50  50  50  20
Tuscaloosa  75  96  76  93  74 /  20  50  50  50  20
Calera      74  94  76  93  74 /  20  40  40  50  30
Auburn      73  94  75  93  73 /  30  40  40  50  30
Montgomery  75  97  76  94  75 /  30  40  40  50  30
Troy        72  94  74  92  72 /  30  40  40  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening For the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Chilton...Clay...Coosa...Dallas...Elmore...Fayette...Greene...
Hale...Jefferson...Lamar...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Russell...Shelby...St.
Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa...Walker...
Winston.

&&
Hazardous weather outlook, Aug 5, 1:12 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CDT FRI AUG 5 2016

ALZ011>015-017>050-062115-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
112 PM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

HEAT INDICES WILL RANGE FROM 105 TO 108 DEGREES ACROSS MUCH OF
CENTRAL ALABAMA THIS AFTERNOON AND EARLY EVENING. THE AREA OF
CONCERN IS ROUGHLY ALONG AND WEST OF A LINE FROM BLOUNTSVILLE
TO ASHLAND TO CLAYTON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE THAT HEAT INDICES REACH 105 DEGREES OR HIGHER
SATURDAY AND SUNDAY AFTERNOONS...WITH PERHAPS A BETTER CHANCE ON
SATURDAY. THE MAIN AREA OF CONCERN IS WEST OF A LINE FROM DOUBLE
SPRINGS TO BIRMINGHAM TO PHENIX CITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED.

In the hours before

Special weather statement, Aug 5, 3:12 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT FRI AUG 5 2016

ALZ034-052100-
BIBB AL-
312 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB COUNTY UNTIL
400 PM CDT...

AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CENTREVILLE...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRENT...CENTREVILLE...WEST BLOCTON...TALLADEGA NATIONAL FOREST...WEST
CENTREVILLE...EOLINE...BIBB COUNTY AIRPORT...SIX MILE AND TRIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3312 8719 3308 8696 3284 8698 3284 8731
TIME...MOT...LOC 2012Z 013DEG 22KT 3297 8712
Special weather statement, Aug 5, 6:54 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CDT FRI AUG 5 2016

ALZ038-047-060030-
CHAMBERS AL-LEE AL-
654 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE AND SOUTHWESTERN
CHAMBERS COUNTIES UNTIL 730 PM CDT...

AT 654 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STURKIE...OR 8 MILES EAST OF CAMP HILL...MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...OPELIKA...WAVERLY...STURKIE...OAK BOWERY AND ROBERT G. PITTS
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3261 8542 3269 8562 3273 8561 3273 8559
      3278 8559 3286 8557 3278 8537
TIME...MOT...LOC 2354Z 025DEG 9KT 3276 8551

87/GRANTHAM
Special weather statement, Aug 5, 7:14 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 PM CDT FRI AUG 5 2016

ALZ037-060045-
TALLAPOOSA AL-
714 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TALLAPOOSA COUNTY
UNTIL 745 PM CDT...

AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRAMMEL CROSSROADS...OR 11 MILES NORTH OF CAMP HILL...MOVING SOUTH AT
10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
TALLAPOOSA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3284 8572 3301 8563 3301 8559 3286 8559
TIME...MOT...LOC 0014Z 015DEG 8KT 3296 8562

87/GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:24 PM CDTSpecial Weather StatementBMXTallapoosa36 min
Aug 5, 9:34 PM CDTSpecial Weather StatementBMXMontgomery41 min
Aug 6, 2:13 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Coosa and 21 more19 hr
Aug 6, 2:18 PM CDTSpecial Weather StatementBMXSt. Clair42 min
Aug 6, 3:11 PM CDTSpecial Weather StatementBMXCalhoun49 min
Aug 6, 4:31 PM CDTSpecial Weather StatementBMXLamar29 min
Aug 6, 5:03 PM CDTSpecial Weather StatementBMXWinston27 min
Aug 6, 5:20 PM CDTSpecial Weather StatementBMXFayette25 min
Aug 6, 5:32 PM CDTSpecial Weather StatementBMXTuscaloosa28 min
Aug 6, 6:10 PM CDTSpecial Weather StatementBMXJefferson35 min
Aug 6, 6:33 PM CDTSpecial Weather StatementBMXJefferson27 min
Aug 6, 6:37 PM CDTSpecial Weather StatementBMXShelby38 min
Aug 6, 6:50 PM CDTAreal Flood AdvisoryBMXJefferson, Walker115 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.